Alert archive / Minnesota / Tornado Warnings in 2006
Tornado Warning 8, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Jul 16, 2006, 6:19 PM CDT for Cook County, Lake County, Minnesota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2006, 6:19 PM CDT (23:19 UTC)
- Expired
- Jul 16, 2006, 7:15 PM CDT
- In force
- 56 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
Counties Cook County, MN, Lake County, MN
The radar
The Duluth radar (KDLH), 144 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 11.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2497 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KDLH 162321 TORDLH MNC031-075-170015- /O.NEW.KDLH.TO.W.0008.060716T2319Z-060717T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DULUTH MN 619 PM CDT SUN JUL 16 2006 THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A * TORNADO WARNING FOR... COOK COUNTY IN NORTHEAST MINNESOTA LAKE COUNTY IN NORTHEAST MINNESOTA * UNTIL 715 PM CDT * AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR FOREST CENTER...OR ABOUT 29 MILES EAST OF ELY...MOVING NORTHEAST AT 30 MPH. * THE DEVELOPING TORNADO WILL BE NEAR... BOUNDARY WATERS CANOE AREA IN NORTHERN LAKE AND COOK COUNTY THROUGH 700 PM. IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. SEEK SHELTER IN A STURDY STRUCTURE. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF A STURDY BUILDING IN AN INTERIOR HALLWAY OR SMALL ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS. LAT...LON 4788 9143 4772 9130 4792 9068 4812 9083 $$ BERDES
3 follow-up statements
000 WWUS53 KDLH 162341 SVSDLH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 636 PM CDT SUN JUL 16 2006 MNC031-075-170015- /O.CON.KDLH.TO.W.0008.000000T0000Z-060717T0015Z/ COOK MN-LAKE MN- 636 PM CDT SUN JUL 16 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR LAKE AND COOK COUNTIES... AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED 15 MILES EAST OF FOREST CENTER...OR ABOUT 32 MILES WEST OF GRAND MARAIS...MOVING EAST AT 30 MPH. THE TORNADO WILL BE NEAR... SAWBILL LAKE THROUGH 650 PM... CRESCENT LAKE AROUND 650 PM... EAGLE MOUNTAIN AROUND 700 PM... IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. LAT...LON 4793 9137 4767 9128 4780 9057 4812 9083 $$ BERDES
000 WWUS53 KDLH 170005 SVSDLH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 701 PM CDT SUN JUL 16 2006 MNC031-075-170015- /O.CON.KDLH.TO.W.0008.000000T0000Z-060717T0015Z/ COOK MN-LAKE MN- 701 PM CDT SUN JUL 16 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR LAKE AND COOK COUNTIES... AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM EAGLE MOUNTAIN TO 22 MILES WEST OF EAGLE MOUNTAIN...OR ALONG A LINE EXTENDING FROM 17 MILES NORTHWEST OF GRAND MARAIS TO 34 MILES WEST OF GRAND MARAIS...MOVING EAST AT 30 MPH. TORNADO PRODUCING STORMS WILL BE NEAR... EAGLE MOUNTAIN BY 715 PM... IN ADDITION TO THE TORNADO...THESE STORM IS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. LAT...LON 4807 9115 4783 9113 4790 9008 4810 9012 $$ LILES
000 WWUS53 KDLH 170018 SVSDLH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 716 PM CDT SUN JUL 16 2006 MNC031-075-170026- /O.EXP.KDLH.TO.W.0008.000000T0000Z-060717T0015Z/ COOK MN-LAKE MN- 716 PM CDT SUN JUL 16 2006 ...THE TORNADO WARNING FOR LAKE AND COOK COUNTIES EXPIRES AT 715 PM CDT... THE THUNDERSTORM THAT PROMPTED THE WARNING IS NO CAPABLE OF PRODUCING A TORNADO. HOWEVER...IT COULD STILL GENERATE BRIEF HEAVY RAIN AND PEA SIZE HAIL AS IT MOVES ACROSS THE BOUNDARY WATERS CANOE AREA WILDERNESS BETWEEN SEAGULL LAKE AND EAGLE MOUNTAIN THROUGH 800 PM. THEREFORE THE WARNING HAS ALLOWED TO EXPIRE. LAT...LON 4807 9115 4783 9113 4790 9008 4810 9012 $$ CLC
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jul 16, 2:33 PM CDT, 3 hours 46 minutes earlier.
Area forecast discussion, Jul 16, 2:33 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 233 PM CDT SUN JUL 16 2006 .DISCUSSION...ANOTHER WARM AFTERNOON WITH MANY 90S ACROSS OUR CWA. LAKE BREEZE KICKED IN EARLY THIS AFTERNOON...COOLING THE IMMEDIATE LAKESHORE AREAS UP THE SHORE...DOWN TO THE TWIN PORTS AREA. HUMIDITY IS A BIT HIGHER...AND THE HEAT INDEX IS AT OR IN SOME CASES SLIGHTLY HIGHER THAN YESTERDAYS VALUES AND WAS RUNNING FROM 90-103 MOST AREAS. A WEAK CONVERGENCE AXIS WAS DRAPED ACROSS OUR CWA...JUST NORTH OF KXVG-KCOQ EAST OVER LAKE SUPERIOR. CONVERGENCE ALONG THIS BOUNDARY IS WEAK IN THE LIGHT LOW LEVEL FLOW. THERE IS HOWEVER PLENTY OF INSTABILITY THIS AFTERNOON...WITH SBCAPES FROM 2000-2500 J/KG OVER MUCH OF OUR CWA...AND MLCAPES MORE VARAIBLE ACCORDING TO SPCS RUC ANALYSIS. THERE ARE POCKETS OF 2000-2500 J/KG. ONE OF THE LIMITING FACTORS IN GETTING THUNDERSTORMS TO DEVELOP HAS BEEN HIGH CIN VALUES. RUC FORECASTING DECREASING CIN VALUES...WITH LESS THAN 25 IN SPOTS OVER NORTHERN WISCONSIN WEST INTO NORTHERN MINNESOTA AT 19Z. HOWEVER...NAM BUFR SOUNDINGS SHOW A STRONG CAP REMAINING IN PLACE FOR THE REST OF THE AFTERNOON AND EVENING. 06Z NAM DID SHOW A WEAKENING CAP AROUND 22Z. THE TRUTH IS PROBABLY SOMEWHERE BETWEEN THE TWO EXTREMES. LATEST RADAR AND SATELLITE VISIBLE IMAGERY SHOW CU FIELD FORMING OVER NORTHERN MINNESOTA. HIGH CLOUDS HAVE BEEN INCREASING OVER OUR SOUTHERN MN ZONES INTO NORTHERN WISCONSIN...WHICH IS BLOW OFF FROM SOUTHERN-CENTRAL MINNESOTA SHOWERS/THUNDERSTORMS. WE WILL CONTINUE TO CARRY 20-40 PERCENT POPS TONIGHT WITH UNSTABLE AIRMASS IN PLACE AND A WAVE AND BOUNDARY TO MOVE THROUGH. INITIATION TIME OF STORMS IS NOT CLEAR CUT. A WAVE MOVING THROUGH SOUTH DAKOTA WILL HELP WEAKEN THE CAP AND PROVIDE LARGE SCALE LIFT LATER THIS EVENING...AND THE WEAK SURFACE BOUNDARY ALREADY IN PLACE COULD BE ENOUGH TO GET A FEW STORMS GOING AS WELL YET THIS AFTERNOON. 875/900MB WINDS WILL BE INCREASING THIS EVENING AS WELL TO 30-35KT...JUST AHEAD OF THE TROUGH BETWEEN 00-03Z. IF STORMS DO GO...THERE IS PLENTY OF SHEAR IN PLACE FOR ORGANIZED STORMS...WITH SEVERE WINDS AND SOME HAIL THE MAIN THREATS. THE COOL FRONT WILL MOVE THROUGH OUR CWA MONDAY MORNING...WITH HIGH PRESSURE BUILDING IN BRINGING COOLER TEMPERATURES AND LOWER HUMIDITY. LOW LEVEL FLOW WILL TURN BACK OUT OF THE SOUTH ON TUESDAY...WITH A CHANCE FOR MORE THUNDERSTORMS TUESDAY NIGHT INTO WEDNESDAY AS A TROUGH AND SHORTWAVE SWING THROUGH. A BLEND OF NAM/GFS MOS WAS USED FOR TEMPERATURES. && .POINT FORECAST TEMPS/POPS... DLH 64 83 58 79 / 40 10 10 10 INL 62 80 51 84 / 20 10 10 10 BRD 68 84 57 87 / 30 10 10 10 HYR 69 88 53 86 / 40 20 10 10 ASX 66 85 55 82 / 40 20 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. MELDE
Hazardous weather outlook, Jul 16, 8:23 AM CDT, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 823 AM CDT SUN JUL 16 2006 LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004- 006>009-171230- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS- NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS- SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS- SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN- SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD- ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 823 AM CDT SUN JUL 16 2006 ...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA... NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND TONIGHT. SOME OF THESE STORMS...MAY BE SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. A FEW STORMS CAN BE EXPECTED THIS MORNING ACROSS SAWYER AND PRICE COUNTIES...BUT THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY...MAINLY OVER EXTREME EASTERN MINNESOTA INCLUDING THE ARROWHEAD...AND OVER NORTHWEST WISCONSIN. AN ISOLATED SEVERE STORM WILL AGAIN BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. MELDE
In the hours before
Local storm report, Jul 16, 5:40 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
540 PM CDT SUN JUL 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL BABBITT 47.65N 91.94W
07/16/2006 M2.75 INCH EAST CENTRAL ST. L MN LAW ENFORCEMENT
BASEBALL SIZED HAIL IN BABBIT
&&
LONKALocal storm report, Jul 16, 5:53 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
553 PM CDT SUN JUL 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM HAIL BABBITT 47.65N 91.94W
07/16/2006 M4.00 INCH EAST CENTRAL ST. L MN TRAINED SPOTTER
CAR WINDSHIELDS DAMAGED IN BABBITT BY 3.5 TO 4 IN. HAIL
&&
LONKAThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 1:12 AM CDT | Special Marine Warning | DLH | 33 min | |
| Jul 16, 1:28 AM CDT | Severe Thunderstorm Warning | DLH | Cook, Lake | 62 min |
| Jul 16, 1:38 AM CDT | Special Marine Warning | DLH | 52 min | |
| Jul 16, 1:48 AM CDT | Special Marine Warning | DLH | 42 min | |
| Jul 16, 2:28 AM CDT | Special Marine Warning | DLH | 52 min | |
| Jul 16, 2:30 AM CDT | Special Marine Warning | DLH | 30 min | |
| Jul 16, 5:14 PM CDT | Severe Thunderstorm Warning | DLH | Lake, Saint Louis | 61 min |
| Jul 16, 5:23 PM CDT | Tornado Warning | DLH | Lake, Saint Louis | 67 min |
| Jul 16, 5:28 PM CDT | Tornado Warning | DLH | Cook, Lake | 62 min |
| Jul 16, 5:35 PM CDT | Special Marine Warning | DLH | 55 min | |
| Jul 16, 6:26 PM CDT | Special Marine Warning | DLH | 49 min |
Nearby
Tornado Warnings in Minnesota, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.